frontpage stats
Samsung DVD Burner

Saturday, August 9, 2008

Steroids

I do not remember a doctor’s caution along with my steroids. I do not remember any mention that 500 mg of Prednisone a day is a horse-size dose. There was nothing about a taper. I got a call at 2:00pm from my doctor to announce that I had MS, “So sorry about that” and then I was told to come in immediately for some lab work and to pick up my steroids. I didn’t even meet with a doctor that day.
I took the four days worth of Prednisone and noticed that my balance improved and my muscles were less heavy. I could walk a little again too. Then I finished the dose but I still had some vertigo and felt like less than myself. My husband was concerned so he called the doctor to see if I could get another prescription since this seemed to be helping. It was not long before we got more Prednisone. Unfortunately my memory of the details is quite hazy since I was still very ill at the time.
I remember that we got a “tapered” dose of the steroids and that over the course of several weeks I worked my way down from 500 mg to 5 mg. I also remember some of my “symptoms” at the time.
I could not seem to get control over my bladder and bowel functions. Everything seemed to take forever to pass. I sat in the bathroom for hours, rubbing my feet and legs and waiting for something to happen. I noticed that my body began to exfoliate. One afternoon I dreamed I had leprosy and that I rubbed my nose off. It is amazing that I slept at all. Sleep became a very frightening thing. After a few days I caved and asked for sleeping pills. They did not help. Instead, I had a massive anxiety attack, heightened by vertigo. Every time I closed my eyes it was for another journey down the rabbit hole. I would notice that I could not swallow and terror would bring me awake the moment I began to drift off. I became an insomniac, haunting the 2 and 4am music countdowns on VH1 while I wrote or researched my disease.
Days were a bit brighter. As I grew better, my body cleansed itself. I munched raw food constantly and finally took laxatives to alleviate my bathroom issues. I felt like I was going through withdrawal (or how I imagine withdrawal must feel) but I embraced it, believing that with this strange cleansing I was moving toward wellness.
As my balance returned, so did my confidence. In the middle of one of my insomniac evenings in the bathroom I stood on my head. A few days later I awoke at 2am to find I could now speak Spanish. By morning my brain felt as though it had reshuffled itself. I found my mind suddenly orderly, like a giant computer. I remembered everything I had ever learned. I felt powerful. I was ready to attempt acrobatic feats. I felt I had become a mutant, capable of achieving any heights to which I aspired. I was actualized. I could multi-task. All worries for the future slipped away. I was suddenly certain that I could make my dreams and the dreams of those I loved come true. I was invincible!
There were strange times too. The insomnia took me on more than one mystical journey. I even had an out of body experience at one point. There were highs of great bliss and lows of hysterical tears cried for hours when no one could see. I knew that the steroids were responsible for my insomnia but I assumed that the rest of my physical and emotional symptoms were coming from my newly diagnosed status.
It has been three months since then. I live in a more regularized state now. The emotional roller coaster is gone but now I often just feel dull. I keep reminding myself how far I have come. I tell myself that I must not regret the actions I make and not beat myself up over mistakes but there is a hollowness I cannot ignore at times. This piece is a cathartic attempt to put all this to rest.
Many people may say “I told you so.” When I was on the steroids I never doubted myself. I was told I acted aggressive and crazy but to me it seemed I was the sanest I had ever been. So I guess this is one of those moments where I say that my critics were right (I hope you get a warm sunshiney feeling from this). Ok, so I’m a bit of a bitch but I am super-annoyed as I write this. Why didn’t the doctors warn me? Why did I get so little explanation about how the steroids would affect me in the moment and in the long term? It is no wonder I had to taper the steroids. Even now I feel at times that I am slipping into darkness. I thought I had made all kinds of personal and spiritual growth during my illness but now it seems that in many ways I am back where I started. Sometimes I question my very need to change. Why do I find the person that I am so unsatisfactory in the first place? Why did it take steroids to make me believe in myself? I felt complete confidence in myself, my decisions and my chosen path when I was healing but now that I feel better, I seem to have lost the strength of my convictions. Every time I awaken there is something troubling me at the back of my mind. At first I labeled it stress and worry but now I see it for the spectre it is. My self-doubt has returned. I don’t feel good about myself or my choices the way I did. For a moment I really believed that I was indeed, “my own best teacher,” but now I again feel that I know almost nothing and I find myself seeking guidance and advice again. Perhaps its a good thing...

9 comments:

Merelyme said...

wow...what a trip! i have never been on the steroids...never been offered them.

i was reading somewhere on your blog that you are not taking any of the MS drugs. i am not either. i got lots of flack about this from on-line support groups. not what i would call support.

anyways..your posts are very detailed and rich to read. keep writing...we are listening.

Denver Refashionista said...

Thanks lady. I think taking drugs for our MS is a personal choice. In the case of the steroids I pretty much had to take them in order to reduce the swelling in my head so the vertigo would go away. Since then, I have been med-free. I go to acupuncture for female symptoms and take some Chinese medicine but that's it. I think excercise and a healthy life are key predictors for long-term health.

LISA EMRICH said...

Wow. I didn't pick up that you were feeling like...

"Ok, so I’m a bit of a bitch but I am super-annoyed as I write this. Why didn’t the doctors warn me? Why did I get so little explanation about how the steroids would affect me in the moment and in the long term?"

...until I got to that point.

Steroids really suck, big time. Sounds like you did yours in oral form, not IVSM. I did that for my first optic neuritis. It took about 6 months before I started to feel stronger and more myself. I don't think I've told that story yet.

I've also been meaning to put research and thoughts together about the various drugs used by MSers (or not). It's been a busy week, but I'll do it. I promise.

The emotional roller-coaster during that first year was some of the hardest for me. You are not alone. Keep sharing. It helps.

Blinders Off said...

The dreaded steroids put you on a mystery rollercoaster ride each time you have to take them. Unfortunately, that is what they give us to bring an exacerbation in control.

When you have to have the steroid infusion, they pump you with 1,000 mg at a time. I warn my family that I am not responsible for my actions when I have to go for 1,000mg a day for three days. It is a toss up what my behavior would be, sometimes I am an over aggressive bitch and sometimes I am sweet with the moves of the energize bunny after having 3,000 mg of steroids pumped in me.

Diane J Standiford said...

Yep, first year the hardest with steroids. I couldn't STAND the pills. IV every after. Hey, an award awaits you at my blog.

Anne said...

Hi Nadja: So sorry to hear that your medical management was so horrible. Any time you have to take steroids of a dose over 100 mg a DAY for x amount of days, insist on an IV set up in your home. It cuts the oral dose down to l/4th of the time and is much more effective.

The most I have ever taken is 100 mg a day and then a taper down to get over some affliction that ails me. Any more that is prescribed over the 100mg I insist on IV for 3 to 6 days.

I'm sorry to say I don't think you have been managed very well and hope you have a new doc by now. Or at least consider finding a new doc.

I too take no MS drugs, just prednisone for small worrisome stuff and IVSM for flares. I too have found a doc who will not push me to do the drugs (even though I have to remind him that is the deal I made with him).

I hope you find a doc that will just "follow up" with you so that you have 1) a doc of record 2) a doc to run to if you ever get into real trouble (falling down alot, optic neuritis, speech problems, etc.)

Thanks for coming to see Baby. We love him alot.

Denver Refashionista said...

Thanks for all the tips and encouragement ladies. It sounds like IV steroids are the way to go. I like my neurologist but my general doc is an idiot. He does get every test ordered that I ask for but he never thinks there is anything worng with me. I think I need to find a woman doctor. My sister says she has a good one so maybe I'll make the switch soon.

Jen said...

I've done the iv steroids/ oral taperdown 2x, and to be honest, I hate when I'm on them, but I feel the difference and improvement afterwards. So I will do them again, if need be. But my secret weapon (so I don't get so looney) is Klonopin, a tranquilizer/ muscle relazer. Get a script for 1 mg at bedtime, and you'll be out like a light! But I hope you don't need steroids again for a long time. They suck when you're on them.

Denver Refashionista said...

Thanks jen.